New Concerns about the Human Papillomavirus Vaccine

Posted by Aaron J. Freiwald on February 1, 2016

The American College of Pediatricians (The College) is committed to the health and well-being of children, including prevention of disease by vaccines. It has recently come to the attention of the College that one of the recommended vaccines could possibly be associated with the very rare but serious condition of premature ovarian failure (POF), also known as premature menopause. There have been two case report series (3 cases each) published since 2013 in which post-menarcheal adolescent girls developed laboratory documented POF within weeks to several years of receiving Gardasil, a four-strain human papillomavirus vaccine (HPV4).1,2 Adverse events that occur after vaccines are frequently not caused by the vaccine and there has not been a noticeable rise in POF cases in the last 9 years since HPV4 vaccine has been widely used.

Nevertheless there are legitimate concerns that should be addressed: (1) long-term ovarian function was not assessed in either the original rat safety studies3,4 or in the human vaccine trials, (2) most primary care physicians are probably unaware of a possible association between HPV4 and POF and may not consider reporting POF cases or prolonged amenorrhea (missing menstrual periods) to the Vaccine Adverse Event Reporting System (VAERS), (3) potential mechanisms of action have been postulated based on autoimmune associations with the aluminum adjuvant used1 and previously documented ovarian toxicity in rats from another component, polysorbate 80,and (4) since licensure of Gardasil® in 2006, there have been about 213 VAERS reports (per the publicly available CDC WONDER VAERS database) involving amenorrhea, POF or premature menopause, 88% of which have been associated with Gardasil®.5 The two-strain HPV2, CervarixTM, was licensed late in 2009 and accounts for 4.7 % of VAERS amenorrhea reports since 2006, and 8.5% of those reports from February 2010 through May 2015. This compares to the pre-HPV vaccine period from 1990 to 2006 during which no cases of POF or premature menopause and 32 cases of amenorrhea were reported to VAERS.

Read Full Article

Aaron J. Freiwald

Attorney Comment:

Those of us old enough to remember will recall that between 1938 and 1971, millions of women were prescribed a drug known as “Diethylstilbestrol” (DES) to supplement a woman’s natural estrogen production during their pregnancies.  Unfortunately, though DES was initially deemed to be safe for pregnant women and their babies, it was was later linked to a rare vaginal cancer in the female offspring.  These offspring have been referred to as our “DES Daughters.”

Fast-forward to 2006, and a new drug, Gardasil, is introduced to the marketplace to protect against diseases caused by the Human Papillomavirus (HPV).  For maximum effect, the vaccination is to precede any exposure to HPV and is given to children as young as 9 years old.  However, in a January 2016 report published by The American College of Pediatricians , new concerns are being raised about the possible risk of premature ovarian failure (i.e., premature menopause) associated with the Human Papillomavirus Vaccine.

According to the report, a safety study is planned to address an association between these vaccines and premature menopause.  Unfortunately, it may be years before results will be determined.

For more information, please click here to read the full report published by The American College of Pediatricians.

Please join in this conversation about prescription errorsmedication mistakes and drug defects, by visiting RxErrors.com and by following me on Twitter @RxErrorLaw.